North Dakota, 2014

Flash Flooding and Flooding in North Dakota, August 15 to 17, 2014

August 15 to 17, 2014 · NWS BIS · 9 events in 8 counties and zones

Several waves of heavy rain, with embedded non severe thunderstorms with torrential rain, moved through western and central North Dakota. There was overland, stream, river and flash flooding, mainly over the southern half of the western and central parts of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.4 million
Crop damage
$1.5 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Several waves of heavy rain, with embedded non severe thunderstorms with torrential rain, moved through western and central North Dakota. There was overland, stream, river and flash flooding, mainly over the southern half of the western and central parts of the state. The hardest hit areas were between Williston and Dickinson, and between Bismarck and Jamestown. Up to six inches of rain fell from Kintyre to Napoleon to Menoken. Up to 11 inches was indicated by radar and verified through ground truth rain gauge reports in the Dunn and Mercer County areas. 10.50 inches of rain was reported nine miles south of Dunn Center, Dunn County. Damage was in the millions of dollars. Some counties had to close roads because of flooding. Weight limits were placed on other roads as the road beds softened. The rain was the result of a mid level atmospheric circulation that moved very slowly across North Dakota. Flood watches were posted for parts of the area more than a day in advance and were followed by advisories and warnings. Several counties issued disaster declarations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 15, 7:54 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 15, 7:54 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
954 PM CDT FRI AUG 15 2014

.UPDATE...
ISSUED AT 954 PM CDT FRI AUG 15 2014

AN UPPER LEVEL MESO-LOW CONTINUES TO GENERATE MODERATE RAINFALL
ACROSS WEST-CENTRAL NORTH DAKOTA. RAINFALL AMOUNTS UNDER THE
HIGHEST REFLECTIVITIES HAVE TOTALED GENERALLY BETWEEN 1 AND 2
INCHES NEAR GRASSY BUTTE AND FAIRFIELD. OUTFLOW FROM
THUNDERSTORMS OVER NORTHEASTERN MONTANA IS RACING SOUTHEASTWARD
TOWARDS THIS AREA OF PERSISTENT RAIN SHOWERS...AND WILL LIKELY
ENHANCE LIFT AND RAINFALL INTENSITY DURING THE NEXT FEW HOURS. AS
A RESULT...WILL MAINTAIN THE FLASH FLOOD WATCH FOR THIS UPDATE.

FOCUS THEN SHIFTS UPSTREAM WHERE A LARGER SHORTWAVE IS GENERATING
A LINE OF THUNDERSTORMS ACROSS CENTRAL MONTANA. BASED ON ITS
CURRENT TRAJECTORY...THESE THUNDERSTORMS SHOULD CROSS INTO EXTREME
WESTERN NORTH DAKOTA AROUND 10Z. ALTHOUGH IT IS FORECAST TO BRING
ADDITIONAL RAINFALL WEST...IT SHOULD KICK THE MESO-LOW OUT OF
WEST-CENTRAL NORTH DAKOTA INTO SOUTH DAKOTA.

UPDATED THE SENSIBLE WEATHER ELEMENTS BASED ON CURRENT OBS/TRENDS.
THE UPDATED PRODUCTS WILL BE OUT SHORTLY.

UPDATE ISSUED AT 556 PM CDT FRI AUG 15 2014

THE LATEST MODEL GUIDANCE CONTINUES TO PROG THE HEAVY RAIN
POTENTIAL CONTINUING OVER SOUTHWESTERN NORTH DAKOTA TONIGHT. MOST
MODELS ARE A LITTLE TOO FAR SOUTH WITH THE ONGOING ACTIVITY...WITH
THE 12Z GEM ACTUALLY DOING A PRETTY GOOD JOB PAINTING THE HIGHEST
QPF WHERE THE CURRENT CONVECTION IS LOCATED.

FOR THE UPDATE...ADJUSTED POPS UPWARDS BASED ON CURRENT RADAR OBS
AND EXTRAPOLATED THE HIGHER POPS SOUTHEASTWARD THROUGH THE
OVERNIGHT HOURS...BASED ON THE 12Z GEM SOLUTION. WILL KEEP THE
CURRENT FLASH FLOOD WATCH AS IS FOR THIS UPDATE.

ALSO EXTENDED THE FLOOD ADVISORY FOR BILLINGS...SOUTHWESTERN
MCKENZIE...AND GOLDEN VALLEY COUNTIES UNTIL 530 AM CDT. THE LATEST
RAINFALL REPORT FROM BEACH IS 4.6 INCHES...AND IT IS STILL
RAINING. OVERLAND FLOODING CONTINUES TO BE AN ISSUE WITH SOME
COUNTY ROADS UNDER WATER.

THE UPDATED GRIDDED AND TEXT PRODUCTS WILL BE OUT SHORTLY.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 549 PM CDT FRI AUG 15 2014

HEAVY RAINFALL AND ASSOCIATED FLASH FLOODING WILL HIGHLIGHT THE
SHORT TERM FORECAST.

EXTENDED THE FLASH FLOOD WATCH THROUGH 12 UTC SATURDAY ACROSS THE
SOUTHWEST. THE 12 UTC WRF-ARW/NMM...INCOMING 18 UTC NAM AND 16-17
UTC HRRR ITERATIONS CONTINUE TO FOCUS RAIN SHOWERS AND
THUNDERSTORMS WITH PROLONGED MODERATE TO HEAVY RAINFALL ACROSS THE
SOUTHWEST AND FAR SOUTH CENTRAL LATE THIS AFTERNOON AND INTO THE
EARLY EVENING IN ASSOCIATION WITH THE UPPER LEVEL LOW EVIDENT ON
WATER VAPOR ACROSS THE SOUTHWEST. THESE SOLUTIONS WANE CONVECTION
A BIT AFTER SUNSET...THEN REDEVELOP THUNDERSTORMS ACROSS THE WEST
REINVIGORATED BY INCREASING UPPER LEVEL DIFFLUENCE AND IMPULSES
EJECTING OUT OF THE PACIFIC NORTHWEST CLOSED LOW. THIS IS IN
AGREEMENT WITH NESDIS SATELLITE PRECIPITATION ESTIMATES AND
HIGHLIGHTS FOR HEAVY RAINFALL TONIGHT. GIVEN THIS REGENERATION OF
SLOW MOVING STORMS LATE TONIGHT OVER ALREADY SATURATED AREAS WITH
PWATS NEAR 1.75 INCHES...THE EXTENSION OF THE WATCH IS WARRANTIED.
THE 12 UTC WRF-ARW/NMM DO HIGHLIGHT SIOUX AND EMMONS COUNTIES LATE
TONIGHT AS WELL FOR HEAVY RAIN...AND THIS WILL HAVE TO BE
MONITORED. ADDITIONAL SCATTERED THUNDERSTORMS WITH HEAVY RAIN WILL
CONTINUE ACROSS MUCH OF THE AREA SATURDAY AS THE PACIFIC NORTHWEST
UPPER LEVEL LOW BEGINS TO PROPAGATE INTO THE NORTHERN PLAINS. WILL
ALLOW FURTHER SHIFTS TO EVALUATE IF A FLASH FLOOD WATCH IS NEEDED.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 549 PM CDT FRI AUG 15 2014

THE MAIN FORECAST ISSUE IN THE EXTENDED PERIOD WILL CONTINUE TO BE
THE THREAT OF HEAVY RAINFALL THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK. DETERMINISTIC MODELS ARE IN REASONABLE AGREEMENT IN BRINGING
AN UPPER LEVEL LOW CURRENTLY OVER EASTERN WASHINGTON...EAST ALONG
THE INTERNATIONAL BORDER...TO THE EASTERN DAKOTAS BY MONDAY
AFTERNOON. ALTHOUGH THE THREAT OF SEVERE WEATHER WILL BE LOW. WE
WILL STILL NEED TO MONITOR THE THREAT OF HEAVY RAINFALL...
PARTICULARLY IN THE SUNDAY NIGHT INTO EARLY MONDAY PERIOD.

PERHAPS A BRIEF DRY PERIOD TUESDAY INTO EARLY WEDNESDAY. BUT MODELS
THEN START SHIFTING INTO MORE OF A SOUTHWEST FLOW BY MID TO LATE
WEEK BRINGING INCREASED PRECIPITATION CHANCES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 556 PM CDT FRI AUG 15 2014

THUNDERSTORM POTENTIAL WILL HIGHLIGHT THE 00 UTC TAF CYCLE.
KDIK/KBIS/KISN HAVE THE BEST POTENTIAL TO BE IMPACTED BY STORMS
WITH POSSIBLE IFR CONDITIONS. SEE TAFS FOR EXPECTED TIMING AND
IMPACTS.

&&

.HYDROLOGY...
ISSUED AT 954 PM CDT FRI AUG 15 2014

OVERLAND FLOODING WITH A FEW COUNTY ROADWAYS UNDER
WATER CONTINUE TO BE THE MAIN IMPACT FOR WEST-CENTRAL NORTH
DAKOTA...PRIMARILY ACROSS NORTHERN GOLDEN VALLEY COUNTY. SOILS ARE
SO SATURATED THAT GOLDEN VALLEY EMERGENCY MANAGEMENT CLOSED COUNTY
ROADS TO VEHICLES WEIGHING OVER 16,000 POUNDS. WILL CONTINUE WITH
THE AREAL FLOOD ADVISORIES AS A RESULT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ SATURDAY FOR NDZ017-
018-031>033-040-041-043-044.

&&

UPDATE...TM
SHORT TERM...AYD
LONG TERM...TWH
AVIATION...TM
HYDROLOGY...TM
Hazardous weather outlook, Aug 15, 7:57 PM MST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT FRI AUG 15 2014

NDZ017-018-031>033-040-041-043-044-170300-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
957 PM CDT FRI AUG 15 2014 /857 PM MDT FRI AUG 15 2014/

...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE
TONIGHT. EXCESSIVE RUNOFF WILL BE POSSIBLE THAT MAY PRODUCE
FLOODING OF CREEKS...STREAMS...AND LOW LYING AREAS. CITIES AND
TOWNS MAY EXPERIENCE SIGNIFICANT STREET FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN ON
SATURDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. THUNDERSTORM CHANCES
WILL CONTINUE SATURDAY NIGHT THROUGH MONDAY...AND AGAIN WEDNESDAY
INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

REPORT RAIN AMOUNTS...AND ANY OTHER SIGNIFICANT WEATHER...TO THE
NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON
SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ004-170300-
BOTTINEAU-
957 PM CDT FRI AUG 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT.

A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE SOURIS RIVER NEAR
WESTHOPE. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY. NO
SEVERE WEATHER IS EXPECTED BUT LOCALLY HEAVY RAINFALL IS
POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE SATURDAY NIGHT
THROUGH MONDAY...AND AGAIN WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ001>003-005-009>013-019>023-025-034>037-042-045>048-050-051-
170300-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-
KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
957 PM CDT FRI AUG 15 2014 /857 PM MDT FRI AUG 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA
AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY WITH
LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES WILL CONTINUE
SATURDAY NIGHT THROUGH MONDAY...AND AGAIN WEDNESDAY INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

TM

In the hours before

Local storm report, Aug 15, 5:34 PM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM CDT FRI AUG 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HEAVY RAIN       GRASSY BUTTE            47.39N 103.25W
08/15/2014  M1.36 INCH       MCKENZIE           ND   CO-OP OBSERVER

            RAINFALL TOTAL SO FAR SINCE THIS MORNING.

&&

AC
Local storm report, Aug 15, 5:40 PM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT FRI AUG 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HEAVY RAIN       BEACH                   46.92N 104.00W
08/15/2014  M4.60 INCH       GOLDEN VALLEY      ND   COCORAHS

            23 HOUR RAINFALL TOTAL.

&&

AC
Local storm report, Aug 15, 10:06 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1206 AM CDT SAT AUG 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HEAVY RAIN       7 NNW TAYLOR            46.99N 102.48W
08/15/2014  M4.24 INCH       STARK              ND   CO-OP OBSERVER

            RAIN SINCE MIDNIGHT LAST NIGHT

&&

WFO BIS

The radar

The Bismarck radar (KBIS), 166 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 flood. Local standard time, as filed.

Flood, Stark

When
August 15, 10:30 PM MST to August 17, 3:00 PM MST
Where
Stark County, 8.49 mi NNE of South Heart to 11.21 mi E of South Heart
Cause
Heavy Rain
Property damage
$550,000
Crop damage
$175,000
Reported by
Emergency Manager
Coordinates
46.980, -102.920

Upwards of six inches of rain in parts of Stark County led to overland flooding. There was damage to roads and crops in the northern part of the county.

Flood, Dunn

When
August 15, 10:30 PM MST to August 17, 3:00 PM MST
Where
Dunn County, 51.78 mi NW of Killdeer to 10.88 mi NNE of Halliday
Cause
Heavy Rain
Property damage
$1.7 million
Crop damage
$400,000
Reported by
Emergency Manager
Coordinates
47.800, -103.680

Upwards of 10.50 inches of rain in parts of Dunn County led to very significant overland flooding. There was also flooding along the Knife River and its tributaries. There was significant damage to roads and crops. A county emergency declaration was issued.

Flood, McKenzie

When
August 15, 10:30 PM MST to August 17, 3:00 PM MST
Where
McKenzie County, 3.72 mi SSW of Alexander to 14.73 mi ESE of Mandaree
Cause
Heavy Rain
Property damage
$1.3 million
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
47.800, -103.680

Upwards of three inches of rain in parts of McKenzie County led to significant overland flooding. There was significant damage to roads and crops. A county emergency declaration was issued.

Flood, Mercer

When
August 15, 11:30 PM CST to August 17, 4:00 PM CST
Where
Mercer County, 19.13 mi SSW of Golden Vly to 21.1 mi S of Beulah
Cause
Heavy Rain
Property damage
$2.5 million
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
47.010, -102.160

Upwards of nine inches of rain in parts of western Mercer County led to very significant overland flooding. There was also flooding along the Knife River, Spring Creek, and their tributaries. Water was added to the Knife River system not only from rain in Mercer County but rain in Dunn County as well. There was significant damage to roads and crops. Officials estimated damage to at least 90 residences. Damage occurred to storm sewer and sanitary sewer systems. A county emergency declaration was issued.

Flash Flood, Logan

When
August 16, 10:40 AM CST to 1:00 PM CST
Where
Logan County, 6.14 mi NW of Napoleon to 13.76 mi SSW of Napoleon
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
46.570, -99.850

Many homes had significant amounts of water in their basements from runoff. Some basements collapsed. Rain amounts were up to six inches. Crops were flooded.

Flash Flood, Burleigh

When
August 16, 10:40 AM CST to 3:00 PM CST
Where
Burleigh County, 1.46 mi SSW of Driscoll to 10.14 mi ESE of Moffit
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
46.830, -100.140

Around five inches of rain caused flash flooding across county and township roads in southeast Burleigh County, washing some out. There was also crop damage. Flash flooding also occurred across the county line into southwest Kidder County.

Flash Flood, Kidder

When
August 16, 10:40 AM CST to 3:00 PM CST
Where
Kidder County, 7.69 mi W of Steele Muni Arpt to 2.28 mi SSW of Steele Muni Arpt
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$35,000
Reported by
Emergency Manager
Coordinates
46.830, -100.140

Around five inches of rain caused flash flooding across county and township roads in southwest Kidder County, washing some out. There was also crop damage. Flash flooding also occurred across the county line into southeast Burleigh County.

Flash Flood, Burleigh

When
August 16, 1:30 PM CST to 6:30 PM CST
Where
Burleigh County, 6.45 mi ENE of Wilton to 1.57 mi ESE of Baldwin
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
47.200, -100.670

Around four inches of rain caused flash flooding across county and township roads in southeast Burleigh County, washing some out and forcing them to be closed. There was also crop damage.

Flash Flood, Stutsman

When
August 16, 3:45 PM CST to 5:45 PM CST
Where
Stutsman County, (Jms)jamestown Muni to 1.5 mi NW of Jamestown
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
46.930, -98.680

Around two inches of rain in parts of Jamestown caused flash flooding in the city as storm drains could not accommodate the rate of rainfall. Streets were flooded and there were a few reports of water flowing across front yards and into basements.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541693, 541695, 541707, 541726, 541164, 541165, 541198, 541199, 541204.